North Carolina, 2017Flood and Heavy Rain in North Carolina, May 1 to 2, 2017
May 1 to 2, 2017 · NWS RNK · 2 events in 1 county or zone
A cold front associated with a strong area of low pressure lifting through the Great Lakes brought rainfall of 2 to 3 inches across parts of northwest North Carolina and produced some minor flooding in and around Boone closing several roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a strong area of low pressure lifting through the Great Lakes brought rainfall of 2 to 3 inches across parts of northwest North Carolina and produced some minor flooding in and around Boone closing several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 6:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, May 1, 6:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
728 AM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will approach the region from the west this morning
before crossing the area later afternoon into early this evening.
Weak high pressure follows the front with drier weather for
tonight through Wednesday. Another low pressure system will
cross the region Thursday into Friday bringing another round of
showers and storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Monday...
Main concern continues with convective potential ahead of the upstream
cold front that looks to work slowly east into the western mountains
this afternoon before exiting the east this evening. Well ahead of the
boundary will continue to see upslope driven return flow showers under
the veering profile aloft this morning espcly southern Blue Ridge, so
keeping in chance to low likely pops central/southwest
sections. However much of this coverage looks to remain rather
shallow with rainfall on the light side before a lobe of better
dynamics arrives later this morning when will start to intro a
bit more thunder west.
Models have continued to slow down the eastward progression of the main
deeper pre-frontal axis of moisture this afternoon with many solutions
still west of the I-77 corridor through mid afternoon. This may be too
slow but will likely need the better lift with this convective band to
break the cap aloft unless more instability is realized given a bit
more time for breaks espcly east. Latest Nam showing CAPE values of
1000-1500 J/KG from the Blue Ridge east, while main focus on the
strengthening wind fields which may be able to override having
only weak instability as depicted by decent guidance layer severe
parameters. However the latest ECMWF not as impressive as earlier
with less organization given the better dynamics passing to the
north and extensive cloud cover to start so something to watch.
Otherwise appears the most likely scenario will be for a broken
band of shra/tsra over the west early/mid afternoon to gradually
intensify crossing the Blue Ridge with embedded storms strengthening
before becoming more linear heading east later on. This would
again spell more straight line wind potential although some
concern given slowness of the main band for fast moving storms
ahead of the band to tap into shear where more heating could
develop espcly east. This in line with the latest SPC day1
outlook per an Enhanced threat of severe across the region.
Therefore slowed down higher pops a little before merging early
showers into the western band this afternoon with an axis of
categorical pops including a gusty wind mention heading east of
the Blue Ridge by mid to late afternoon. High temps tricky given
such a warm start under mixing and potential to see the east
zoom back through the 70s to near 80, while the mountains linger
in the 60s to mid 70s under clouds/showers. Thus upped highs
closer to the warmer Met mos for now given slower trends.
Much drier and cooler air will begin to swing in behind the
front overnight with ensuing strong 850 mb cool advection really
ramping up under the passing cold pool aloft to the north late.
May still have some ongoing convection eastern third after 00z
but expect quick clearing from west to east during the evening
with only some residual upslope clouds possible far northwest
mountains. After perhaps a brief lull in winds early this
evening, increasing westerly jet aloft combined with subsidence
likely to boost winds close to advisory levels mountains after
midnight. Latest local guidance values suggest just below the
threshold for a headline and since iffy during the second period
will keep mention in the HWO for now. Otherwise clearing and
cooler overnight with only the piedmont likely to see some lag
in the cool advection with a range of lows from mid/upper 40s
mountains to 55-60 east.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 240 AM EDT Monday...
Tuesday into Tuesday night, the closed upper low over the Great
Lakes region will head northeast into southeast Canada. While dry
weather is expected for our region, a stiff pressure gradient will
help to yield gusty winds through this portion of the forecast.
Early Tuesday morning, some of the higher elevations will experience
gusts approaching 50 mph with a gradual decrease during the course
of the day. By Tuesday evening, most of the stronger gusts will have
subsided with the higher elevations maintaining 20 to 30 mph.
Dry weather is expected again on Wednesday, but anticipate a gradual
increase in cloud cover late in the day thanks to an approaching
system across the Lower Ohio Valley. After the morning inversion
breaks, gusty winds will return to more of the area, but be notably
weaker than those expected Tuesday.
Wednesday night, an upper level trough is progged to amplify
significantly across the Central Plains states and make gradual
progress eastward during the course of the day Thursday. Southeast
flow across our region is expected to increase during this time
period and yield first increasing cloud cover early Tuesday evening.
By late Wednesday night, some light rain is expected as the
southeast upslope flow and isentropic lift increases. During
Thursday, rain will become more widespread across the area with
moderate rain common by the afternoon. That this same time, a nose
of surface high pressure will be in position across the lee of the
Appalachians, yielding plenty of cloud cover and cooler temperatures.
By Thursday night, the upper low is progged to be somewhere between
roughly Indiana and central Tennessee. A strong cold front in
association with this upper low is expected to move quickly across
our region along with associated moderate rain showers and isolated
thunderstorms.
Temperatures during this portion of the forecast will be within a
few degree of normal on Tuesday, but trend cooler with readings on
Thursday averaging 5 to 10 degrees below normal.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 AM EDT Monday...
The upper low will make slow progress from the Ohio/Tennessee Valley
region northeast to the eastern Great Lakes where it is expected to
stall. Instability associated with the axis of its associated cold
pool will keep the area unstable enough aloft for the potential of
daily isolated showers across our region. Also, generous cold air
advection on the west side of the trough axis will infiltrate our
region and keep the area about 10 degrees below normal heading into
and through the weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 705 AM EDT Monday...
Overall MVFR to low end VFR conditions to prevail this morning
with spotty showers becoming more numerous by midday ahead of
the cold front to the west. May see periods of IFR cigs as well
within more concentrated areas of showers with perhaps locations
such as KBLF/KLWB/KBCB breaking into just scattered clouds at
times.
Timing of the upstream cold front and pre-frontal stronger
showers/thunderstorms looks to be even slower now, starting
around 17-18z KBLF/KLWB to 19-21z KBCB/KROA and 20-22z
KLYH/KDAN which may still be too fast per suite of latest
solutions. However still expecting this coverage to exit the
mountains after 22z as well as early this evening in the east.
Thunder chances are good, but could be limited by low level
cloud cover. However enough confidence to include a period of
prevailing shra/tsra at all locations this afternoon with
potential for MVFR cigs within moderate showers, and possible
IFR cigs/vsbys in any storm/heavy downpour.
SPC has an enhanced risk of severe storms, so flying conditions
will be turbulent and poor in the region until the front clears
this evening.
Winds will also be strong from the south this morning, then
stay gusty behind the front this afternoon/evening. Much
stronger winds will also be possible in the vicinity of any
thunderstorms and espcly eastern sections later today where may
see more of a linear band sweep through.
The cold front will move east of KLYH and KDAN by late evening bringing
the winds around to the southwest then west. Southeast West Virginia
may have brief MVFR upslope clouds into early Tuesday but
looking at overall VFR given dry advection. However gusty post
frontal westerly winds will return later tonight and persist
under VFR conditions into Tuesday.
Extended Aviation Discussion...
VFR conditions will then continue under high pressure Tuesday
night through Wednesday or Wednesday night.
A slow moving low pressure system will bring widespread precipitation
and sub-VFR conditions to the Mid Atlantic region Thursday and
Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS/PH
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 1, 3:29 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
429 AM EDT Mon May 1 2017
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-020830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
429 AM EDT Mon May 1 2017
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
There is an Enhanced risk for severe thunderstorms containing
damaging winds and large hail today. An isolated tornado could also
occur.
West winds may also gust to 40 or 45 mph tonight behind a passing
cold front.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Westerly winds gusting to 45 MPH or stronger will likely persist
into Tuesday.
Widespread showers and thunderstorms Thursday and Friday will
have the potential to bring heavy rain resulting in some flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed by this afternoon.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-020830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
429 AM EDT Mon May 1 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is an Enhanced risk of severe thunderstorms containing
primarily damaging winds today. However large hail including a
tornado or two will also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Widespread showers and thunderstorms Thursday and Friday will have
the potential to bring heavy rain resulting in some flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, May 1, 4:13 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
513 AM EDT Mon May 1 2017
NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-011500-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Wytheville, Independence, Whitetop, Troutdale, Volney,
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
513 AM EDT Mon May 1 2017
...Strong Wind Gusts to Persist This Morning...
A strong cold front approaches from the west this morning. Ahead
of it enhanced low level winds will remain strong across the
ridges this morning. A few locations, especially above 4000 feet
could see winds gusting up to 45 mph. These winds could down a few
tree limbs. Some locations impacted include, Quinwood, West
Virginia, Burkes Garden and Mount Rogers, Virginia and Beech
Mountain, North Carolina.
Heavy Rain, Watauga
- When
- May 1, 8:00 AM EST to May 2, 8:00 AM EST
- Where
- Watauga County, 1 mi SE of Boone
- Reported by
- COOP Observer
- Coordinates
- 36.210, -81.667
The Boone COOP site (BOON7) had a 24-hour total of 3.05 inches ending at 0800 EST on May 2nd. This was the 2nd highest daily May rainfall total at this site since records began in 1980. The highest is 4.90 inches set on May 6, 2013.
Flood, Watauga
- When
- May 1, 12:30 PM EST to 6:30 PM EST
- Where
- Watauga County, Boone to 1.75 mi SE of Adams
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.220, -81.680
Several roads were reported closed due to flooding around Boone including the Boone Mall parking lot, Boone Heights Drive at Hidden Shadows Drive, and Bamboo Roads near the Boone Airport and Deerfield Road near the Moose Lodge.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703093, 700600.